#### U of U Postdoctoral Association Board Meeting 12:30 - 1:30 PM on April 18th, 2019 HSEB 5100A

*Present*: Gaelle Batot (Biochemistry), Jennifer Mabey (Graduate School), Natalia Torres (CVRTI), Yinshen Wee (School of Dentistry), Aneesa Al Soodani (Chemistry), Sharanya Kalasekar (HCI), Amelia Hodges (Chemistry), Noemi Paguigan (Medicinal Chemistry Department), Elizabeth Kolawole (Pathology), Esther Chang (DFPM), Tosifa Memon (Pharmacology and Toxicology).

#### Known Absences:

*Absences:* Fatima Abbas (ophthalmology), Aaron Simmons (Ophtalmology), Marta Szulik (CVRTI), Jesica Jacobs (Pathology).

*Guests:* Sergiusz Wesolowski (EIHG), Isabel Vanega (Visual Sciences), Sima Jonusaite (Human Genetics), Gina Bacon (SVPHSR Office), Shradda Nayak (Biochemistry).

Gina Bacon is a Training Programs Manager in the Senior Vice President for Health Sciences Research Unit. She wants to connect with the group to introduce herself and learn more about the Postdoc Association. She briefly introduced her effort to centralize/improve trainee tracking for the NIH. She hopes to build a relationship with the association to learn more about postdoc needs and help support/advance its efforts.

#### Minutes taken by: Noemi Paguigan

# Agenda

12:30 pm Approve minutes from last meeting [5 min]Minutes were approved.Actions:Gaelle will upload minutes and agenda to the UPDA Box and ask Amelia to post it on the website.Noemi will take the minutes again next board meeting.

# 12:35 pm Vote Board Members [5 min]

Tosifa Memon was voted as a new board member. Gaelle will be stepping down as the Senior Chair of the UPDA after the month of May. Sharanya will take over the role of UPDA Senior Chair by June. The UPDA needs to appoint a new Vice Chair once this transition happens. The junior chair is a one-year position during which it shadows the senior chair to learn and then become senior chair for one year. It is an incredible leadership and networking opportunity. If anybody has any interest in the position and/or questions, feel free to reach out to Gaëlle, Sharanya, Marta and/or Natalia. Action/s:

# Amelia will update the board members list.

Tosifa will send a short summary and a picture of herself for the UPDA website.

# 12:40 pm Faculty Application Package Workshop [5 min]

This event is organized by Sharanya, Fatima and Marta.

\* April – Coffee & Bagels with a Mentor – Chat with a new faculty member about their personal application process and challenges - April 25<sup>th</sup> 10 am HSEB5100B Dr. Frans Vinberg

\* May – Lunch & Learn with a panel of new faculty who went through the process, and faculty on academic search committees - on May 15th (Wednesday) from 12-1pm HSEB 2120

- \* June July Hands-on workshop on Preparing a Faculty Application Package
- \* Fall Lunch & Learn session on Chalk Talks (October)

Speaker/s ideas include- 1. Postdocs who recently submitted an application package 2. Recently hired faculty who went through the process 3. Faculty who has been in a search committee. This event should be finalized by next week.

Action: if board members and/or guests have suggestions of speakers for the series, send the name to the organizer committee.

#### 12:45 pm Lunch & Learn [5 min]

- March 20th HSEB 2120 Catherine Tingstrom, Graduate Career Coach at University of Utah, interviewing for industry jobs RSVP 40 Attd 35. Catherine did a great job being the facilitator, and the hand outs were very helpful.
- April 15<sup>th</sup> HSEB 2120 Immigration with Gen. Counsel. RSVP 28 Attd 27 No live streaming. The live streaming test by some board members worked but it was not utilized for the event as the Gen. Counsel did not want it.
- May 15th: Faculty application package We need to invite a panel of speakers for this event. The list should be finalized by the last week of April. It is part of the Faculty Application Package described above.
- June 19<sup>th</sup>: Ideas for this month include 1. Teaching 2. Benefits 3. A panel on nonfaculty jobs in academia. 4. Training on how to make effective presentations. Ideas for future L and L events include: Science communication to the general public. We discussed to reproduce the 3-min thesis workshop with Danny Nelson in Fall. This workshop aims to provide communication skills to research scientists to effectively convey their science/work to the general public.
- Fall: Negotiation with Francine Mahak

Action/s: L and L for June 19<sup>th</sup> will be about Teaching opportunities for Postdocs. Sharanya invited Patrick Tripeny for the faculty application workshop so Gaëlle and Sharanya will coordinate on his availabilities for events.

The science communication workshop will be held this Fall and Jennifer is working on it.

12:50 pm Coffee & Bagels with a Mentor [5 min]

- March 28<sup>th</sup> 10 am HSEB 2938 Casey Hemmis, going to work in industry in Boston RSVP 11 Attd 14 Great turnout of attendees.
- April 11<sup>th</sup> 9 am HSEB 5100B, Cleyde Helena Account Manager at ASC group / Sales Consultant at Protocols.io (<u>https://www.linkedin.com/in/cvhelena</u>), is coming to SLC and she accepted to come to the U to talk to Postdocs. She transitioned from Academia to industry, and she is one of the people doing the Podcast Recovering Academic (<u>https://recoveringacademic.net/</u>). She is also a great resource on Twitter (<u>https://twitter.com/cleydevan?lang=en</u>). RSVP 13 Attd 9

Gaelle needs to send the article written for Science by the speaker for everybody to read.

- Jan Kubanek to talk about the US permanent residency through the National Interest Waiver cancelled.
- April 25<sup>th</sup> HSEB 5100B, Frans Vinberg: event ad came out April 18<sup>th</sup>.
- Michael Kay: PI in biochemistry and Scientific Director at Navigen

- Non-disclosure agreement: Eric from TVC could be a great resource for this. Action: Jen confirms the name to Gaëlle who will contact him.
  - Invite Gloria Slattum, program manager for SACNAS for future C&B event (suggestion by Natalia). We wait for her to be more senior in her position.

New board members are encouraged to pitch in new ideas for future events as well as speakers to invite.

12:55 pm Social Events [5 min]

- Thirsty Thursday 28th of March 6 pm Science on Tap at the Green Pig. Attd 8 These were two overlapping events at the Green Pig and not a great turn out of attendees. It was hard to hear the speaker for the Science on Tap of event due to a lot of heckling.
- Yoga & Beer 10<sup>th</sup> of April Attd 3 This event has ended. It will resume as "Yoga at the Capitol".
- Thirsty Thursday 25th of April 6 pm.
   Should we keep this event for summer?
   Action: Aneesa will determine the months of low attendance.
   Organize a hiking trip? Anyone should be free to organize a hike and will the support from the UPDA to organize and advertise.

# 1:00 pm Winter Workshop [5 min]

- March 26 Emotional Intelligence Eccles Health Sciences Library; Garden Level, Room 29-30, 4-5 pm RSVP 19 Attd 14
- April 23 Mentoring up Jan Abramson, Sponsored Projects Officer, Office of Sponsored Projects, University of Utah. RSVP 10

Action/s: Natalia will send an email to people who participated in the Winter workshops and ask for feedback (Especially those who attended Emotional Intelligence workshop). The feedback will help UPDA decide if we need to organize a follow-up on EI workshop.

1:05 pm Photo Contest [5 min]
Revise rules (below), schedule, and assign responsibilities:
Save the date mail sent by Monday (2<sup>nd</sup> page)
Submission by mail from May 6<sup>th</sup> to May 24th, 5pm
Send mail the 6<sup>th</sup>, 15<sup>th</sup> and 24<sup>th</sup> of May
Pictures uploaded for vote on FB on May 27th and continues till June 17, 5pm
Send mail the 27<sup>th</sup> of May, 6<sup>th</sup> and 17<sup>th</sup> of June
Price given during the BBQ–June 21

Aneesa is on top of this event. The UPDA agreed on the voting rules for the photo contest- Participants can vote multiple times. Categories for Photo Contest include Lab Life, Non-Lab Life, and Outdoors.

1:10 pm National Postdoc Appreciation week [5 min]

- NPAW dates: September 16-20, 2019
- Discussion about the events planned for the week
  - Poster session on the 1st day, with keynote address
    - Book HSEB for these two events

**Proposed Schedule:** 

• Monday 16th

12:00-1:00 Keynote speaker from AAAS with Pizza

Jen is working with last year speaker to find someone for this year.

1:00-1:30 Break

1:30 - 2:30 poster session

2:30-3:00 Break

3:00 UPDA Introduction and Poster Winner

- Tuesday 17: 5 pm Ice cream in the Park by surplus or hot chocolate in HSEB atrium followed by a walk/hike at 6 pm if the weather is ok
- Wednesday 18: 9 am Coffee and bagel with headshot 9 am with mini-job fair with local companies

Action: Jen will work with Enrique and will look into booking the genetics building first floor atrium.

• Thirsty Thursday on the 19th 6 pm

Action/s: Gaelle will book the HSEB atrium for this event. For the Wednesday event (Headshots) the venue will be in the Human Genetics building (we need to book the venue).

Jen will figure out how to book the venue and will organize for Enrique to take the headshots again this year.

1:15 pm By Laws [5 min]

Action/s: The UPDA board will edit and check the By Laws and submit it to Gaëlle early enough that she can update the ByLaws to be approved at the next board meeting.

1:20 pm Additional Points of Discussion [5 min]

Booking rooms for next semester

A survey on Doodle for a new schedule for the board meeting was sent to the board members. The goal is to go back to the first week of the month at a day/time more convenient for the majority. The doodle should be filled by Monday night. https://doodle.com/poll/ppzuqtr456sbzyuv

• National Postdoctoral Association Annual Meeting recap by Sharanya and Jen Sharanya and Jennifer will talk about this on the next board meeting. Starting next meeting, the office of Postdoctoral Affairs will update the board during the board meetings.

• Guest comments

1:25 pmSummary of Assigned Tasks & End of MeetingNext Meeting:12:30 - 1:30 PM on Thursday May 9th, in HSEBDocuments Sent:Agenda, Minutes from March Meeting, ByLaws